Case Reports in Critical Care
 Journal metrics
Acceptance rate40%
Submission to final decision63 days
Acceptance to publication75 days
CiteScore-
Impact Factor-
 Submit

Diagnostic Pitfall of Platypnea-Orthodeoxia Syndrome Caused by Atrial Septal Defect after Right Pneumonectomy

Read the full article

 Journal profile

Case Reports in Critical Care publishes case reports and case series in all areas of critical care medicine, including anesthesiology, perioperative and critical care medicine, and postoperative critical care management and recovery.

 Editor spotlight

Case Reports in Critical Care maintains an Editorial Board of practicing researchers from around the world, to ensure manuscripts are handled by editors who are experts in the field of study.

 Abstracting and Indexing

This journal's articles appear in a wide range of abstracting and indexing databases, and are covered by numerous other services that aid discovery and access. Find out more about where and how the content of this journal is available.

Latest Articles

More articles
Case Report

Acetazolamide Intoxication in an Elderly Patient with Diabetes and Chronic Renal Failure after Cataract Surgery

Carbonic anhydrase inhibitors, such as acetazolamide, are widely used in the treatment of open-angle glaucoma. Severe metabolic acidosis is a rare complication of acetazolamide use, and life-threatening acidosis occurs most commonly in elderly patients, in patients with advanced renal failure, and in patients with diabetes. We describe an unusual case of an elderly patient with diabetic nephropathy and chronic renal failure who presented to the emergency department with severe metabolic acidosis and coma after exposure to high doses of acetazolamide in the postoperative period of ophthalmic surgery. As symptoms of acetazolamide intoxication and uremia are similar, high suspicion is required to detect excessive plasma drug concentrations and intoxication in patients presenting with concomitant uremia. Clinical symptoms are potentially reversible with prompt diagnosis and treatment, including supportive treatment, bicarbonate therapy, and renal replacement therapy. Hemodialysis is particularly helpful in the management of acetazolamide overdose as the medication is dialyzable.

Case Report

Acute Liver Failure as the Leading Manifestation of Spontaneous Tumour Lysis Syndrome in a Patient with NonHodgkin Lymphoma: Do Current Diagnostic Criteria of Tumour Lysis Syndrome Need Re-Evaluation?

Tumour lysis syndrome (TLS) is a group of pathophysiological processes caused by rapid degradation of tumour cells with subsequent release of intracellular contents into the extracellular space. It is characterized by the development of systemic metabolic disturbances with or without clinical manifestations. The process usually occurs in highly proliferative, large tumours after induction of cytotoxic therapy. Rarely, however, spontaneous TLS can develop, as well as signs of multiorgan failure triggered by an excessive metabolic load and sterile inflammation. The combination of the aforementioned is thus quite unique. Here, we present a 63-year-old male in which spontaneous TLS was accompanied with acute liver failure and delineated underlying nonHodgkin lymphoma. Initial laboratory findings included hyperkalaemia, hyperphosphataemia, hypocalcaemia, uraemia, and increased creatinine levels indicating the onset of TLS with acute kidney injury. Moreover, the patient showed signs of jaundice, coagulopathy, and hepatic encephalopathy. Development of TLS with multiorgan failure prompted rapid initiation of critical care management, including vigorous intravenous fluid therapy, allopurinol treatment, high flow continuous venovenous haemodiafiltration, and commencement of chemotherapy. The case highlights the possibility of TLS as a differential diagnosis in patients presenting with multiorgan failure and the importance of early detection of this potentially challenging and fatal diagnosis.

Case Report

Dosing of Antimycotic Treatment in Sepsis–Induced Liver Dysfunction by Functional Liver Testing with LiMAx®

Background. Sepsis-treatment is one of the major challenges in our time. Especially fungal infections play an important role in patient’s morbidity and mortality. In patients with septic shock, liver function is often significantly impaired and therefore also hepatic drug metabolism is altered. Case Presentation. We report about a 56-year-old man suffering from invasive fungal infection with multiorgan failure, after complicated medical history due to symptomatic infrarenal aortic aneurysm. On the first postoperative day, a CT scan was undertaken due to massive back pain showing renal infarction on both sides. As qualitative and quantitative renal function was impaired, hemodialysis was started immediately. Subsequently, the patient developed a compartment syndrome of the left leg and underwent fasciotomy. On admission day 7, the patient presented with hematochezia leading to colonoscopy. During this procedure, an ischemic colitis was observed. As conservative treatment failed, the patient underwent Hartmann’s procedure due to progredient ischemia followed by a worsening of the clinical status due to sepsis. The patient suffered from an invasive fungal infection with Candida spp. and Aspergillus spp. Systemic antifungal treatment was initiated. Although azoles are considered first-line treatment in these cases we chose the echinocandin caspofungin for its presumed lower impact on liver function compared to azoles like voriconazole or Amphothericin B. However, caspofungin is also metabolised in the liver and can cause hepatotoxic effects. Therefore we measured metabolic liver function capacity using LiMAx®and adapted the patient’s dose of caspofungin to the evaluated liver function capacity to achieve an effective and liver-protective level of the active drug. After complicated medical history with 15 weeks of hospital stay, the patient was discharged in general good condition. Conclusions. To our knowledge, this is the first report that relates antimycotic drug dosing to a functional liver test. We provide a new approach for sepsis treatment considering liver function capacity to optimize dosage of hepatically metabolised drugs with potential hepatotoxic effects.

Case Report

Amniotic Fluid Embolism Treated with Veno-Arterial Extracorporeal Membrane Oxygenation

Amniotic fluid embolism (AFE) is an extremely rare yet fatal obstetric emergency. AFE presents as sudden cardiovascular collapse after a breach of maternal-fetal membranes and is often complicated by severe coagulopathy. We present a case where an AFE was treated with veno-arterial extracorporeal membrane oxygenation (ECMO) to help overcome the acute cardiopulmonary insult. The use of echocardiography proved to be an invaluable tool to help guide treatment and optimal duration of ECMO in the face of severe coagulopathy.

Case Report

Myogenic Disease and Metabolic Acidosis: Consider Multiple Acyl-Coenzyme A Dehydrogenase Deficiency

Background. Multiple acyl-coA dehydrogenase deficiency (MADD) is a rare, inherited, autosomal-recessive disorder leading to the accumulation of acylcarnitine of all chain lengths. Acute decompensation with cardiac, respiratory or hepatic failure and metabolic abnormalities may be life-threatening. Case Presentation. A 29-year-old woman presented with severe lactic acidosis associated with intense myalgia and muscle weakness. The clinical examination revealed symmetric upper and lower limb motor impairment (rated at 2 or 3 out of 5 on the Medical Research Council scale) and clear amyotrophy. Laboratory tests had revealed severe rhabdomyolysis, with a serum creatine phosphokinase level of 8,700 IU/L and asymptomatic hypoglycemia in the absence of ketosis. Electromyography revealed myotonic bursts in all four limbs. The absence of myositis-specific autoantibodies ruled out a diagnosis of autoimmune myositis. Finally, Acylcarnitine profile and gas chromatography–mass spectrometry analysis of organic acids led to the diagnosis of MADD. A treatment based on the intravenous infusion of glucose solutes, administration of riboflavin, and supplementation with coenzyme Q10 and carnitine was effective. Lipid consumption was strictly prohibited in the early stages of treatment. The clinical and biochemical parameters rapidly improved and we noticed a complete disappearance of the motor deficit, without sequelae. Conclusion. A diagnosis of MADD must be considered whenever acute or chronic muscle involvement is associated with metabolic disorders. Acute heart, respiratory or hepatic failure and metabolic abnormalities caused by MADD may be life-threatening, and will require intensive care.

Case Report

Posterior Reversible Encephalopathy in a Patient with Severe Leptospirosis Complicated with Pulmonary Haemorrhage, Myocarditis, and Acute Kidney Injury

Severe leptospirosis (Weil’s disease) can give rise to multiorgan failure such as acute renal failure, liver dysfunction, coagulopathy, acute respiratory distress syndrome, pulmonary haemorrhage, and myocarditis. Leptospirosis is a biphasic disease characterised by leptospiraemic phase and immunological phase. Although neurological manifestations are rare in leptospirosis, aseptic meningitis, myeloradiculopathy, transverse myelitis, and cerebellar syndrome are well recognised. We report a rare case of posterior reversible encephalopathy syndrome (PRES) in a patient with severe leptospirosis during recovery phase of the illness.

Case Reports in Critical Care
 Journal metrics
Acceptance rate40%
Submission to final decision63 days
Acceptance to publication75 days
CiteScore-
Impact Factor-
 Submit